Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 233, NWS Norman, OK

May 19, 2001Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2001, 8:59 PM CDT for Clay County, Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 19, 2001, 8:59 PM CDT (01:59 UTC)
Expired
May 19, 2001, 9:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, TX

What was reported inside it

TimeReportWhereRemark
May 19, 9:00 PM CDTHail 1Bluegrove, TX
May 19, 9:15 PM CDTHail 0.88Bluegrove, TX
May 19, 9:35 PM CDTHail 0.75Bellevue, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 200200
SVROKC
TXC077-200245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 945 PM CDT

* AT 859 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR
  BLUEGROVE...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BLUEGROVE...BUFFALO
  SPRINGS AND JOY

HAIL UP TO THE SIZE OF GOLF BALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... /BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3377 9837 3356 9840 3354 9798 3375 9798

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:00 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 19, 4:00 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT SAT MAY 19 2001

WILL EXPAND FLASH FLOOD WATCH TO COVER MUCH OF CENTRAL AND WESTERN
OKLAHOMA THROUGH TONIGHT. ONE BAND OF STRONG THUNDERSTORMS WITH
HEAVY RAINS HAVE MOVE THROUGH SOUTHWEST OKLAHOMA... MEANWHILE
ADDITIONAL THUNDERSTORMS WERE DEVELOPING WEST OF THIS BAND.
MEANWHILE... OTHER THUNDERSTORMS OVER THE TEXAS PANHANDLE WILL BE
MOVING INTO NORTHWEST OKLAHOMA LATER THIS EVENING. VERY MOIST...
UNSTABLE AIR LOCATED JUST SOUTH OF THE FORECAST AREA WILL CONTINUE
TO FUEL TSTMS DURING THE EVENING. MEANWHILE... UPPER WAVES MOVING
OUT OF UPPER LOW OVER SOUTHERN ARIZONA WILL ALSO PROVIDE LIFT.
FORECAST AREA IS LOCATED IN RIGHT REAR QUAD OF POLAR JET STREAK
CENTERED OVER CENTRAL PLAINS/UPPER MIDWEST AND IN LEFT FRONT QUAD OF
SUBTROPICAL JET MAX MOVING INTO SOUTHWEST TEXAS. CHANCE OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AS THE UPPER TROUGH
SHIFTS EAST. MEANWHILE... STRONG WAVE DIGGING INTO THE CENTRAL
ROCKIES/PLAINS ON SUNDAY WILL DRIVE FAIRLY STRONG FRONT SOUTH ACROSS
THE FORECAST AREA SUNDAY NIGHT. A FEW POST FRONTAL SHOWERS MAY
LINGER INTO MONDAY. COOLER/DRIER AIR WILL SPREAD IN BEHIND THE FRONT
AND PERSIST FOR MUCH OF THE WEEK AS A SERIES OF SECONDARY FRONTS
MOVE IN.

FCSTID = 32
OKC   66  82  58  70 /  70  70  50  20
HBR   66  87  58  71 /  80  40  40  20
SPS   67  88  60  74 /  70  30  40  20
GAG   60  81  53  66 /  80  60  40  20
PNC   65  81  56  68 /  70  70  50  20
DUA   67  84  60  74 /  50  50  60  30

.OUN...
OK...FFA CENTRAL AND WESTERN ZONES...ZN004>030..033>041..044>046..050
TX...NONE.

In the hours before

Local storm report, May 19, 3:12 PM CDT, 5 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT SAT MAY 19 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    BLAIR                     OK   WIND DAMAGE
05/19/01   JACKSON                        AWNING BLOWN OFF OF
                                          CONVENIENCE STORE
                                          HAM RADIO REPORT

0252 PM    8 NW ALTUS                OK   1.00 INCH HAIL
05/19/01   JACKSON                        HAM RADIO REPORT

0244 PM    8 S ELK CITY              OK   60 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

0239 PM    7 NE CARTER               OK   70 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

0207 PM    SAYRE                     OK   75 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

1253 PM    TEXOLA                    OK   1.75 INCH HAIL
05/19/01   BECKHAM                        REPORTED BY BROADCAST MEDIA

LANE                    =
Local storm report, May 19, 4:10 PM CDT, 4 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT SAT MAY 19 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    8 E QUANAH                TX   0.75 INCH HAIL
05/19/01   HARDEMAN                       HAM RADIO REPORT

0350 PM    DUNCAN                    OK   65 MPH WIND GUST
05/19/01   STEPHENS                       (ESTIMATED)
                                          HAM RADIO REPORT

0140 PM    6 N ERICK                 OK   TORNADO
05/19/01   BECKHAM                        REPORTED BY SPOTTER

0135 PM    2 N DEMPSEY               OK   65 MPH WIND GUST
05/19/01   ROGER MILLS                    (ESTIMATED)
                                          5 TO 6 INCH TREE LIMBS
                                          DOWN
                                          PUBLIC REPORT

0125 PM    9 S REYDON                OK   TORNADO
05/19/01   ROGER MILLS                    PUBLIC REPORT


LANE
Local storm report, May 19, 5:46 PM CDT, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT MAY 19 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    WILSON                    OK   60 MPH WIND GUST
05/19/01   CARTER                         (ESTIMATED) PUBLIC REPORT

0410 PM    7 NW VELMA                OK   58 MPH WIND GUST
05/19/01   STEPHENS                       MEASURED BY OKLAHOMA
                                          MESONET

0405 PM    7 NW VELMA                OK   65 MPH WIND GUST
05/19/01   STEPHENS                       MEASURED BY OKLAHOMA
                                          MESONET

LANE
Local storm report, May 19, 8:23 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT SAT MAY 19 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    DUNCAN                    OK   FLOODING
05/19/01   STEPHENS                       RESIDENTIAL FLOODING 1300
                                          BLOCK OF CHESTNUT STREET

0735 PM    LAKE DIVERSION            TX   .75 INCH HAIL
05/19/01   BAYLOR                         AMATEUR RADIO REPORT

0758 PM    LAKE KICKAPOO             TX   2.75 INCH HAIL
05/19/01   ARCHER                         LAKE KICKAPOO FD

0815 PM    5 NW WICHITA FALLS        TX   .75 INCH HAIL
05/19/01   WICHITA                        AMATEUR RADIO REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:02 PM CDTSevere Thunderstorm WarningOUNWilbarger43 min
May 19, 7:14 PM CDTSevere Thunderstorm WarningOUNBaylor31 min
May 19, 7:25 PM CDTSevere Thunderstorm WarningOUNArcher50 min
May 19, 8:00 PM CDTTornado WarningOUNArcher30 min
May 19, 8:04 PM CDTSevere Thunderstorm WarningOUNWichita26 min
May 19, 8:29 PM CDTTornado WarningOUNArcher, Clay31 min
May 20, 2:03 AM CDTSevere Thunderstorm WarningOUNWilbarger57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.